Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 217, NWS Baltimore/Washington

August 20, 2014Culpeper County, Madison County, Orange County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 20, 2014, 6:08 PM EDT for Culpeper County, Madison County, Orange County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2014, 6:08 PM EDT (22:08 UTC)
Expired
Aug 20, 2014, 7:00 PM EDT
In force
52 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Culpeper County, VA, Madison County, VA, Orange County, VA

The radar

The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 20, 2:56 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT WED AUG 20 2014

.SYNOPSIS...
A STATIONARY BOUNDARY WILL REMAIN OVER THE REGION THROUGH THURSDAY.
THE BOUNDARY WILL SLOWLY DROP SOUTH AND WEST AS A COLD FRONT FRIDAY
AND HIGH PRESSURE OVER NEW ENGLAND WILL EXTEND INTO OUR AREA FOR THE
WEEKEND. HOWEVER...UNSETTLED CONDITIONS MAY PERSIST DURING THIS TIME
DUE TO PLENTY OF MOISTURE FROM THE ATLANTIC.

&&

.NEAR TERM /THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH IS LOCATED ACROSS THE GREAT LAKES WHILE
MULTIPLE DISTURBANCES MOVE ACROSS THE MID WEST IN NORTHWEST FLOW
ALOFT. A JET STREAK IS ROUNDING THE BASE OF THE TROUGH ACROSS THE
GREAT LAKES AND OHIO VALLEY.

A WEAKENING SHORTWAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE
ALLEGHENY FRONT THIS AFTERNOON WHILE SHOWERS AND THUNDERSTORMS MOVE
EASTWARD ACROSS THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY AND
NORTHERN VA. MESOSCALE ANALYSIS SHOWS 500-1000 J/KG WEST OF I-95 AND
25-30KTS OF SHEAR. PWATS HAVE RISEN TO 1.6-1.8 INCHES ACROSS THIS
REGION. AN ISOLATED SEVERE THREAT WILL CONTINUE THIS AFTERNOON
WITH DMG WINDS AS THE MAIN THREAT. BOWING SEGMENTS AND RIJ
SIGNITURES HAVE BEEN OBSERVED ON RADAR. AT THIS TIME...HAVE NOT
CONFIRMED GROUND TRUTH REPORTS FOR DMG WINDS. HEAVY RAINFALL HAS
ALSO BEEN OBSERVED. HRRR INCREASES COVERAGE OF SHOWERS AND
THUNDERSTORMS AND ACTIVITY SHOULD REACH THE I-95 LATE THIS
AFTERNOON AND EARLY EVENING.

SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING.
SOUTHERLY FLOW AT THE SFC WILL KEEP MOIST CONDITIONS ACROSS THE MID
ATLANTIC. PATCHY FOG IS POSSIBLE ACROSS THE REGION MAINLY IN VALLEY
LOCATIONS AND LOCATIONS THAT RECEIVED RAIN TODAY.

THE UPPER LEVEL TROUGH WILL MOVE ACROSS ONTARIO BY THURSDAY MORNING
AS A RIDGE BUILDS INTO THE CENTRAL PLAINS. MULTIPLE DISTURBANCES
ARE EXPECTED TO MOVE ACROSS THE MID WEST BUT TIMING IS DIFFICULT.
A SFC TROUGH IS EXPECTED ACROSS THE REGION THURSDAY. THIS WILL
PRODUCE WESTERLY WINDS BEHIND THE TROUGH AND SOUTHERLY FLOW AHEAD
OF THE TROUGH. AT THIS TIME...A DISTURBANCE IS EXPECTED TO APPROACH THE
REGION THURS AFTERNOON FROM THE NORTHWEST. SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE REGION AT THIS TIME AND MOVE
EAST-SOUTHEAST. THE SFC TROUGH WILL ALSO LEAD TO ISOLATED
DEVELOPMENT IN THE AFTERNOON. AT THIS TIME...INSTABILITY WILL BE
MARGINAL AND SHEAR SEEMS WEAK. ACTIVITY SHOULD BE SUB-SEVERE. PWATS
ARE EXPECTED TO RISE NEAR 1.9 INCHES THURSDAY PRODUCING HUMID
CONDITIONS. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT
AND INTO FRIDAY AS A 250MB JET SITS NEAR THE REGION AND
DISTURBANCES APPROACH FROM THE GREAT LAKES. SUBSIDENCE BEHIND THE
DEPARTING DISTURBANCES MAY LEAD TO CLEARING FRIDAY AND THEREFORE
INSTABILITY WILL LIKELY INCREASE. AT THIS TIME...CONFIDENCE IS LOW
ON THE TIMING OF SHOWERS AND THUNDERSTORMS. FCST MAX TEMPS WILL
REACH THE LOW 80S ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A WEAK WAVE OF LOW PRESSURE FOCUSED IN THE MID AND UPPER LEVELS
WILL CROSS THE AREA OVERNIGHT FRIDAY...PROVIDING ONE FINAL PERIOD OF
ENHANCED RAINFALL AS A BACKDOOR COLD FRONT MOVES THROUGH AT THE
SURFACE. A SUBTROPICAL RIDGE WILL BUILD OVER THE EASTERN US FOR
WEEKEND AS SURFACE HIGH PRESSURE CENTERED OVER THE NORTHEASTERN US
RIDGES DOWN THE EASTERN SEABOARD. THIS RIDGING COMBINED WITH
EASTERLY FLOW AROUND THE NORTH SIDE OF A COASTAL LOW OFF OF CAPE
HATTERAS WILL BRING ONSHORE FLOW FOR THE MID-ATLANTIC MIDDAY
SATURDAY THROUGH THE BEGINNING OF NEXT WORKWEEK. THE MARINE LAYER
THAT WILL FILL IN WILL BRING SEASONABLY COOL AND MOIST AIR...LEADING
TO A LOW CLOUD DECK THAT WILL HANG AROUND THROUGH THE WEEKEND AND
LIKELY INTO MONDAY EVENING...PARTICULARLY EAST OF THE BLUE RIDGE.
CHANCE POPS WILL REMAIN IN THE FORECAST ALONG AND WEST OF THE BLUE
RIDGE WHERE THERE WILL BE AN UPSLOPE COMPONENT TO THE MOIST EASTERLY
FLOW.

THE SURFACE HIGH WILL MIGRATE OFF OF THE MID-ATLANTIC COAST MONDAY
NIGHT AND SOUTHERLY FLOW WILL BEGIN TO FILL IN LOCALLY. THIS WILL
SIGNAL AN INCREASE IN TEMPERATURES AS HIGHS WILL GO FROM THE MID TO
UPPER 70S SATURDAY THROUGH MONDAY TO NEAR 80 TUESDAY AND MID 80S
WEDNESDAY. NO SIGNIFICANT PRECIPITATION FEATURES ARE EXPECTED
THROUGH THE FIRST HALF OF NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHRA AND TSRA IS EXPECTED THIS AFTERNOON AS A LINE OF TSRA MOVES
EASTWARD. GUSTY WINDS AND IFR VSBYS POSSIBLE IN TSRA. THIS WILL
CONTINUE THIS AFTERNOON. SOUTHERLY FLOW WILL KEEP MOISTURE IN THE
REGION OVERNIGHT AND PATCHY IFR VSBYS ARE POSSIBLE AT MRB AND CHO.
MVFR VSBYS ARE POSSIBLE AT IAD. MVFR/IFR CIGS ARE POSSIBLE NEAR
BWI-MTN BUT CONFIDENCE IS LOW AT THIS TIME.

SHRA AND TSRA POSSIBLE THURSDAY AFTERNOON AND INTO FRIDAY AND MAY
CAUSE MVFR/IFR RESTRICTIONS.

PERIODS OF LOW CEILINGS ARE POSSIBLE AS A MID AND UPPER LEVEL
DISTURBANCE CROSSES THE AREA FRIDAY NIGHT AND THEN AGAIN OVER THE
WEEKEND AND INTO EARLY NEXT WEEK AS A MARINE AIRMASS SETTLES INTO
THE AREA.
&&

.MARINE...
SOUTHERLY FLOW WILL CONTINUE ON THE WATERS THROUGH FRIDAY. WINDS
SHOULD STAY BELOW SCA CRITERIA. SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS EVENING AND AGAIN THURSDAY AFTERNOON AND NIGHT. SOME
THUNDERSTORMS MAY PRODUCE GUSTY WINDS.

A SMALL CRAFT ADVISORY MAY BE NECESSARY SATURDAY NIGHT THROUGH
SUNDAY NIGHT IN BREEZY EASTERLY FLOW AROUND THE NORTH SIDE OF A
COASTAL LOW OFF OF THE NORTH CAROLINA FLOW.

&&

.TIDES/COASTAL FLOODING...
AN ONSHORE FLOW WILL CONTINUE THROUGH TONIGHT...BUT IT WILL REMAIN
WEAK. THE FLOW MAY TURN MORE TOWARD THE SOUTHEAST WHICH WOULD CAUSE
WATER LEVELS TO BE SLIGHTLY HIGHER THAN THEY HAVE BEEN RECENTLY.
THIS WILL CAUSE WATER LEVELS TO BE CLOSE TO MINOR FLOODING
THRESHOLDS DURING THE HIGH TIDE CYCLE LATE TONIGHT INTO EARLY
THURSDAY MORNING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...CEB
AVIATION...HAS/CEB
MARINE...HAS/CEB
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 20, 12:43 PM EDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1243 PM EDT WED AUG 20 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1243 PM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG
AND WEST OF INTERSTATE 95. ISOLATED THUNDERSTORMS WILL BE CAPABLE
OF DAMAGING WIND GUSTS.

A PERSISTENT ONSHORE FLOW MAY LEAD TO MINOR TIDAL FLOODING LATE
TONIGHT ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY...PARTICULARLY FOR SENSITIVE AREAS LIKE ANNAPOLIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1243 PM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHERN
SHENANDOAH VALLEY...NORTHERN VIRGINIA AND THE EASTERN PANHANDLE OF
WEST VIRGINIA THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE
CAPABLE OF DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:26 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg49 min
Aug 20, 5:33 PM EDTSpecial Marine WarningLWX87 min
Aug 20, 6:53 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange, Spotsylvania52 min
Aug 20, 7:25 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville29 min
Aug 20, 2:29 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.